Home Our Stories Photo Gallery Share Care Ghana Contact Us About Us Links Blog
An online community for people who have gone through or are going through long term illness and want to share their experiences, expectations, treatment options.
STORIES - When No One Knows What's Happening
NYA's Story - PART 2

BACK HOME WITH FAITH HEALERS 
I came back to Ghana in August 1997 and the doctors put me on five milligrams of steroids a week. I also started physiotherapy, but would get very tired after the exercises, so the doctor asked me to stop.  

As is traditional in this part of the world, when you are unwell, everybody brings ideas and suggestions. Someone introduced me to a group of faith healers and I started seeing them daily. They put me on a diet of rice, unripe plantains and peanuts. By Easter, I could walk unaided, but found the faith healers a little weird and stopped seeing them. This meant I went back to what I was eating before (which is significant as you’ll see later). I was still a bit wobbly when I stopped seeing them, but I was on my feet. I was able to start working, first as a hotel receptionist and then in my chosen occupation, editing and proofreading for my husband’s newspaper, The Accra Daily Mail. 

GOING BLIND
In 2001, my eyes suddenly started clouding over. It felt like a shadow was creeping across them. Over a two-week period, my vision had become blurred and I could see some form but no detail. I went to see an ophthalmologist and after a couple of tests he gave me, guess what? STEROIDS. I protested vehemently because of my past experience with coming off steroids and immediately relapsing. But the doctor, who had a remarkably poor bedside manner, asked me to choose between blindness and steroids. Of course I chose steroids and went through the cycle of bloating, bad stomach and all the other side effects of the drug. After a while, my eyesight improved but my feet started dragging as soon as the doctor started tapering off the drug. I decided to come off the steroids and hopefully recover my strength naturally over time. Later I went back to the ophthalmologist and he told me off for coming off the prednisolone unsupervised but put me on Naprosin, which is non-steroidal. 

RELAPSE 
In April 2003, I had a massive seizure and had to be rushed to the hospital. I was put in the intensive care unit and within a day was back to “normal” and walking again. I was still resisting steroids and this doctor, who didn’t have my medical history, gave me a new cocktail of drugs and discharged me within a week. It was my mistake; I should have gone back to the doctor who knew me and had my notes, but it was an emergency... Everything gradually started going downhill but I thought I could handle the symptoms by doing nothing. 

By June I was back in bed, unable to use my left side. All I could do was transfer from the bed to a commode, and before long, even that was not possible. My family had to get an ambulance to rush me back to the hospital on a stretcher one morning.  

DIAGNOSIS AT LAST 
There was little improvement until October 2003 when a new neurologist was called in. He told me I had Multiple Sclerosis and explained the treatment options to me. He said steroids were the only drugs that would improve my vision and that he would put me on another drug, Azathioprine when he started tailing off the steroids, to prevent another relapse.  

There is no doubt about it, steroids are miracle drugs. They immediately make you feel stronger because they sort out the inflammation, but it is the side effects that I am against. In any case, I took the neurologist’s treatment option and slowly things started to look up. He also asked me to start passive physiotherapy.  
In December 2003, I took my first steps with an aid and could go back home after three months in hospital. 
I am still faithfully seeing this neurologist. 

NEXT>> BACK <<


  copyright © Sharecare4u 2014 Website sponsored by H4P MEDIA